Georgia, 2016Flash Flood and Damaging Winds in Georgia, July 17, 2016
July 17, 2016 · NWS CHS · 3 events in 1 county or zone
Scattered thunderstorms developed in the early afternoon hours along the developing sea breeze boundary. A few of these storms became severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed in the early afternoon hours along the developing sea breeze boundary. A few of these storms became severe and produced damaging wind gusts. Also, heavy rain and flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 1:01 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 17, 1:01 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
201 PM EDT SUN JUL 17 2016
.SYNOPSIS...
Through early next week, Atlantic high pressure will extend west
over the region, and a trough of low pressure will linger inland.
A cold front will advance into the Southeast around mid week. This
front should then stall and dissipate over or near the region as
high pressure builds from the north and shifts over the area late
week into next weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Early this afternoon: As expected, convection has initiated along
the coast and focused up along the Charleston County region
specifically. The thinking is that now the convection in the tri-
county will gradually diminish through the afternoon and the focus
will turn to southeast Georgia where the best heating has taken
place. The severe threat is on the low side, but with plentiful
mesoscale boundaries floating around we could still see a couple
strong to marginally severe storms. DCAPE values are less than 800
J/kg, so it will likely take a wet microburst to cause damage. In
fact, the microburst composite from the SPC mesoanalysis page has
a bullseye across southeast Georgia, so that will bear watching.
Heavy rain is expected in some areas, with hourly rainfall rates
of 1-2 inches possible.
Tonight: Some lingering showers and thunderstorms are possible, though
with the building ridge from the west, the best chance will be over
the marine area.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Atlantic surface high pressure to our east and an inland trough of
low pressure just to our west will persist through Wednesday. Aloft,
the region will remain under or close to a weak trough on the
eastern edge of the upper level ridge. The persistent nature of
these systems will result in only subtle day to day changes in
sensible weather, often driven by leftover convective boundaries,
the sea breeze during the day, the land breeze at night and the
interaction of convection with these boundaries. There will be
widely scattered to scattered mainly afternoon and evening showers
and thunderstorms. Due to high precipitable water values and likely
slow motion of thunderstorms, any training thunderstorms would be
capable of producing torrential rainfall and a risk for minor
flooding of low lying and poor drainage areas. In addition,
afternoon and evening CAPE values from 2500 to 3500 J/KG could
support brief/isolated strong to marginally severe pulse
thunderstorms possibly producing damaging wet microbursts; however,
organized/significant severe weather appears unlikely. As was the
case Saturday evening, some of the thunderstorms could produce
excessive to nearly continuous lightning. Those outside need to be
prepared to seek shelter should thunderstorms threaten.
High temperatures will depend on cloud cover and location, timing
and coverage of thunderstorms, but overall expect highs from the
lower to mid 90s inland to the mid to upper 80s at the beaches. It
will be mild and muggy at night with lows in the mid to upper 70s
inland to the lower 80s at the beaches. Heat index values will
likely reach 103 to 107 degrees each afternoon but at the present
time it looks like values will remain below the advisory threshold
level of 110 degrees.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A weakening cold front is expected to push into the Southeast
during the beginning of this period as an upper level trough over
New England helps to erode the upper level ridge over the area a
bit. Then surface high pressure is expected to shift south into
the region by late in the week and into next weekend. Typical
widely scattered to scattered showers and thunderstorms are
expected mainly each afternoon and evening. Highs will range from
the mid to upper 80s at and near the beaches to the lower to mid
90s inland. Expect lows mainly mid to upper 70s with near 80 at
the beaches.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Thunderstorms are currently impacting both terminals, though the
worst seems to have passed at KCHS. Will carry a lingering TSRA
there for another hour. At KSAV, there are storms in the vicinity
and this region is where the next round of storms should occur.
Have introduced a TEMPO for IFR visibility in TSRA through 20z.
Thereafter, thunderstorms are expected to push inland and then the
focus turns to the potential for fog late tonight. Have introduced
ground fog late with just MVFR visibilities. There is some
potential for fog to be more widespread than that, but confidence
is low.
Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms.
&&
.MARINE...
Outside of showers and thunderstorms, expect southerly to
southwesterly winds to prevail through Wednesday. The winds will
be enhanced by the daily sea breeze and surging to some extent
each night, but still expect speeds to be 15 knots or less. Looks
like seas should mainly be in the 2 to 3 foot range. In typical
fashion for this time of year, thunderstorms will occasionally
produce locally hazardous conditions.
A cold front looks to push into the waters Wednesday night or
Thursday, possibly altering winds/seas over the waters. At the
present time, it appears the conditions will remain below small
craft advisory thresholds into the weekend.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BSH/JRL
SHORT TERM...MTE
LONG TERM...MTE
AVIATION...BSH/MTE
MARINE...JRL/MTE
Hazardous weather outlook, Jul 17, 2:49 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
349 AM EDT SUN JUL 17 2016
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-181145-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
349 AM EDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 17, 11:17 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1217 PM EDT SUN JUL 17 2016
SCZ048-171645-
BEAUFORT SC-
1217 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY UNTIL
1245 PM EDT...
AT 1217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BLUFFTON...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... HILTON HEAD
ISLAND...BLUFFTON...BEAUFORT...PORT ROYAL...SHELL POINT... FOLLY
FIELD...FOREST BEACH AND HILTON HEAD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3212 8090 3233 8094 3235 8093 3236 8091
3235 8088 3237 8086 3243 8068 3220 8063
3215 8069
TIME...MOT...LOC 1617Z 254DEG 9KT 3227 8083Special weather statement, Jul 17, 12:22 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
122 PM EDT SUN JUL 17 2016
SCZ045-171745-
INLAND BERKELEY SC-
122 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY UNTIL
145 PM EDT...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...
AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OLD SANTEE CANAL STATE PARK...OR NEAR MONCKS
CORNER...MOVING NORTHEAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
MONCKS CORNER...BONNEAU...PINOPOLIS...BONNEAU BEACH...SOUTHERN LAKE
MOULTRIE AND OLD SANTEE CANAL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU
ARE AT RISK FOR BEING STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3308 7997 3319 8013 3335 8006 3323 7974
TIME...MOT...LOC 1721Z 235DEG 7KT 3317 7995Special weather statement, Jul 17, 12:38 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
138 PM EDT SUN JUL 17 2016
SCZ047-048-051-171815-
BEAUFORT SC-INLAND JASPER SC-COASTAL JASPER SC-
138 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES UNTIL 215 PM EDT...
AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUN CITY...OR 10 MILES NORTHWEST OF
BLUFFTON...MOVING EAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BLUFFTON...JASPER...HARDEEVILLE...SUN CITY...SWITZERLAND AND
PRITCHARDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3240 8109 3247 8090 3222 8089 3222 8109
TIME...MOT...LOC 1737Z 270DEG 7KT 3231 8101Special weather statement, Jul 17, 12:46 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT SUN JUL 17 2016
SCZ048-049-171815-
BEAUFORT SC-COASTAL COLLETON SC-
146 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND COLLETON
COUNTIES UNTIL 215 PM EDT...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LADYS ISLAND...OR 8 MILES NORTHEAST OF
BEAUFORT...MOVING NORTHWEST AT 5 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
BEAUFORT...LADYS ISLAND...BENNETTS POINT AND DALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3258 8044 3239 8045 3245 8067 3262 8071
TIME...MOT...LOC 1746Z 118DEG 6KT 3252 8057Special weather statement, Jul 17, 1:01 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
201 PM EDT SUN JUL 17 2016
GAZ118-119-171830-
INLAND CHATHAM GA-COASTAL CHATHAM GA-
201 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM COUNTY UNTIL
230 PM EDT...
AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SAVANNAH HISTORIC DISTRICT...OR OVER
SAVANNAH...MOVING SOUTHWEST AT 5 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SAVANNAH...POOLER...I-16/I-95 INTERCHANGE...GARDEN CITY...PORT
WENTWORTH... THUNDERBOLT...HUTCHINSON ISLAND AND WINDSOR FOREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3194 8118 3207 8131 3215 8113 3214 8112
3212 8112 3210 8109 3203 8102
TIME...MOT...LOC 1801Z 053DEG 6KT 3207 8111Thunderstorm Wind, Chatham
- When
- July 17, 1:21 PM EST to 1:22 PM EST
- Where
- Chatham County, 0.91 mi NW of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 32.060, -81.090
A trained spotter reported a tree down on E 37th Street.
Thunderstorm Wind, Chatham
- When
- July 17, 1:25 PM EST to 1:26 PM EST
- Where
- Chatham County, 1.17 mi E of Thunderbolt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.030, -81.050
Chatham County Emergency Management reported a tree down on a house near the intersection of Robertson Avenue and Falligant Avenue.
Flash Flood, Chatham
- When
- July 17, 1:50 PM EST to 2:30 PM EST
- Where
- Chatham County, 1.55 mi N of Liberty City to 1.39 mi S of Savannah
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.052, -81.123
Chatham County Emergency Management reported several locations along Victory Drive were impassable and closed due to flooding. Also, a few vehicles were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 17 to 18, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652368, 652369, 652367.